Healthy Diet & Nutrition
Licorice Warning: Daily Limit of Consumption Needed
Grandparent alert! If your grandchildren are fond of licorice candy, beware of letting them eat too much in the treat. A case study published in March 2015 Pediatric Neurology details the account of a 10-year-old boy who suffered seizures after overindulging in licorice sweets.
He was admitted to a hospital in Bologna, Italy after suffering a two-minute tonic-clonic seizure. Dr Davide Tassinari and colleagues from the University of Bologna reported that a cluster of another three generalized seizures occurred in the next few hours. The boy also complained of a bad headache and had high blood pressure. Investigations were conducted using cranial computed tomography (CT) and magnetic resonance imaging (MRI), to look for the possibility of posterior reversible encephalopathy syndrome (PRES). However, the major clinical conditions that lead to PRES were all ruled out.
A release from the publisher reports that during a medical examination a week later, doctors noticed that the boy’s teeth were black. They learned that he had been eating at least 20 licorice sweets each day for the past four months. This resulted in the consumption of 2.88 mg/kg of glycyrrhizic acid (one of the active ingredients of licorice), well above the World Health Organization’s recommended maximum of 2 mg/kg. This excessive consumption had resulted in his development of hypertension (or high blood pressure), and in turn PRES. After the boy stopped eating the sweets, his anti-hypertensive treatment was gradually reduced and his blood pressure returned to normal.
The authors note that the risk is particularly high for children with a low body weight. They recommend that licorice sweet manufacturers should state a recommended daily amount as a safety measure.
Editor’s note: This is not an isolated incident. Among other peer-reviewed reports, a 2012 article in the journal “Therapeutic Advances in Endocrinology and Metabolism”detailed a case in which a man was drinking copious quantities of an Egyptioan licorice beverage during the fasting month of Ramadan. He suffered quadriparesis, a muscle weakening that affects all four limbs. The article also reports cases of licorice overdose that were fatal due to cardiac arrest.